Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 154, NWS Memphis, TN

September 4, 2009Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 4, 2009, 3:17 PM CDT for Poinsett County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 3:17 PM CDT (20:17 UTC)
Expired
Sep 4, 2009, 5:54 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Poinsett County, AR

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 042017
FFWMEG
ARC111-042315-
/O.NEW.KMEG.FF.W.0154.090904T2017Z-090904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 615 PM CDT

* AT 317 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAINFALL
  HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE WEINER AND WALDENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3564 9082 3545 9079 3544 9087 3544 9104
      3562 9104

$$
1 follow-up statement
000 
WGUS74 KMEG 042254
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI SEP 4 2009

ARC111-042304-
/O.CAN.KMEG.FF.W.0154.000000T0000Z-090904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POINSETT AR-
554 PM CDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
POINSETT COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3564 9082 3545 9079 3544 9087 3544 9104
      3562 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:50 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 4, 12:50 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT FRI SEP 4 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT FRI SEP 4 2009/

UPDATE...REGIONAL WSR-88D RADAR TRENDS THIS MORNING INDICATE A SMALL
AREA OF SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS MOVING
THROUGH PORTIONS OF WEST TENNESSEE. WATER VAPOR SATELLITE/UPPER
AIR PROFILER TRENDS SHOW A MID LEVEL SHORTWAVE DEPARTING THE LOWER
MISSISSIPPI WHILE A STRONGER SHORTWAVE/UPPER LEVEL LOW IS LOCATED
ACROSS EASTERN KANSAS/SOUTHWEST MISSOURI. BASED ON LATEST SHORT
TERM TRENDS THINK CHANCES FOR SHOWERS/THUNDERSTORMS WILL DIMINISH
ACROSS THE FORECAST AREA...ESPECIALLY EAST OF THE MISSISSIPPI
RIVER FOR THE AFTERNOON AFTER THE ACTIVITY ACROSS WEST TENNESSEE
MOVES OUT OF THE FORECAST AREA IN THE NEXT 2 TO 3 HOURS AND WEAK
SUBSIDENCE TEMPORARILY BUILDS INTO THE MID SOUTH. AS THE NEXT SHORTWAVE
ENTERS THE AREA BY EARLY TONIGHT...WILL KEEP LOW END CHANCES GOING
ACROSS PORTIONS OF NORTHEAST ARKANSAS/MO BOOTHEEL. WILL MAKE
ADJUSTMENTS TO POPS AND TEMPERATURES FOR AFTERNOON.

UPDATED GRIDS WILL BE PUBLISHED SHORTLY.

CJC

PREV DISCUSSION... /ISSUED 630 AM CDT FRI SEP 4 2009/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 434 AM CDT FRI SEP 4 2009/

DISCUSSION...

PATCHY DENSE FOG EARLY THIS MORNING EAST OF UNION CITY TN TO
CHARLESTON MS LINE AND DETERMINING RAIN CHANCES ACROSS THE ENTIRE
AREA THIS UPCOMING LABOR DAY WEEKEND ARE THE MAIN FORECAST
CHALLENGES.

MODELS WERE IN FAIR AGREEMENT. USED A BLEND OF THEM WITH A SLIGHT
PREFERENCE TOWARDS THE LATEST 00Z NAM/ECMWF MODELS AS THESE MODELS
SEEMED TO AGREE BEST.

THE BIGGEST CHANGE TO THE PREVIOUS FORECAST WAS TO LOWER RAIN
CHANCES TODAY.

AT 430 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...SURFACE
TEMPERATURES RANGED FROM 57 AT SAVANNAH TN TO 73 AT MARIANNA AR.
PATCHY DENSE FOG WAS REPORTED IN A FEW LOCATIONS ACROSS WEST TN
NEAR JACKSON...PARIS...AND HUNTINGDON AS WELL AS CORINTH MS. MORE
CLOUD COVER WAS WEST OF THESE LOCATIONS WITH A FEW SHOWERS NEAR
WYNNE AND FISHER AR. A WEAK SURFACE TROUGH WAS NEAR THE MS RIVER
AND A MID LEVEL SHORT WAVE/LOW PRESSURE DISTURBANCE WAS OVER NW
KANSAS.

THROUGH 10 AM CDT...WILL CLOSELY MONITOR DENSE FOG DEVELOPMENT
EAST OF THE LINE MENTIONED IN THE FIRST SENTENCE. THINK A FEW
LOCATIONS WILL EXPERIENCE DENSE FOG WITH VISIBILITIES BELOW 1/4
MILE...BUT NOT SURE HOW WIDESPREAD THE FOG WILL BE...ESPECIALLY
WITH SOME LOW/MID CLOUDS MOVING IN FROM THE EAST. AT THIS
TIME...HELD OFF ON ISSUING A DENSE FOG ADVISORY FOR
THESE AREAS.

AFTER 10 AM CDT...WARM AND MAINLY RAINFREE WEATHER WILL OCCUR
ACROSS THE AREA. LOWERED RAIN CHANCES OVER THE ENTIRE AREA AS
BELIEVE MID LEVEL CAPPING...LACK OF DEEP MOISTURE WITH PW 1.2 TO
1.6 INCHES...AND LACK OF SIGNIFICANT LIFT SHOULD LIMIT
SHOWER/STORM DEVELOPMENT. APPEARS THE BEST CHANCES FOR CONVECTION
TODAY WILL BE NEAR A JONESBORO AR TO MEMPHIS TO TUPELO MS LINE
WHERE SLIGHTLY HIGHEST MOISTURE WITH PW AROUND 1.6 IN WILL BE
LOCATED. BUT WITH WEAK SHEAR...THINK CONVECTION WILL BE 20 TO 30
PERCENT COVERAGE AT MOST. STRONG OR SEVERE STORMS APPEAR UNLIKELY
WITH ONLY WEAK INSTABILITY FORECAST.

WENT WITH THE WARMER SIDE OF MODEL GUIDANCE FOR HIGHS
TODAY...MAINLY IN THE 83 TO 88 DEGREE RANGE.

TONIGHT...APPEARS DEEPER MOISTURE AND BETTER LIFT FROM AN
APPROACHING SHORT WAVE/MID LEVEL LOW PRESSURE DISTURBANCE WILL
BRING A BETTER SHOT FOR SHOWERS AND THUNDERSTORMS TO AREAS WEST OF
THE MS RIVER. TIERED RAIN CHANCES FROM 5 TO 10 PERCENT OVER NE MS
TO 50 OVER NE AR. PATCHY DENSE FOG MAY AGAIN DEVELOP EAST OF THE
MS RIVER. LOWS WILL RANGE FROM THE UPPER 50S NEAR TN RIVER TO
UPPER 60S AT MEMPHIS.

SATURDAY THROUGH SUNDAY NIGHT...DEEPER MOISTURE AND LIFT WILL MOVE
EAST AND BRING SCATTERED SHOWERS AND STORMS TO THE AREA. BEST RAIN
CHANCES WILL BE WEST OF THE MS RIVER SATURDAY AND EAST OF THE MS
RIVER ON SUNDAY. ORGANIZED SEVERE STORM POTENTIAL APPEARS TO BE
LOW WITH WEAK SHEAR FORECAST...THOUGH MAY HAVE TO MONITOR FOR
LOCALLY HEAVY RAINFALL AS SHOWERS/STORMS MAY BE SLOW MOVERS.
APPEARS MUCH OF THE AREA WILL GET WET DURING THIS TIME FRAME WITH
AVERAGE RAINFALL AMOUNTS BETWEEN 0.25 AND 0.50 INCH. THERE WILL BE
MANY MORE DRY HOURS THAN WET ONES OVER MUCH OF THE AREA...WITH THE
POSSIBLE EXCEPTION OF NE AR...MO BOOTHEEL...AND FAR NW TN WHERE
MID LEVEL TROUGH WILL BE SLOW TO DEPART. SPLIT THE DIFFERENCE
BETWEEN THE COOLER 00Z MET AND WARMER 00Z MAV NUMBERS.

LABOR DAY...APPEARS WARM MOIST UNSTABLE AIR WILL REMAIN OVER THE
AREA AND BRING ISOLATED TO SCATTERED MAINLY AFTERNOON
CONVECTION. COVERAGE MAY BE LIMITED WEST OF THE MS RIVER WITH
STRONGER CAPPING. LIKE SATURDAY AND SUNDAY...THERE WILL BE MANY
MORE DRY HOURS THAN WET ONES. LOCALLY HEAVY RAINFALL MAY BE A
CONCERN...THOUGH WIDESPREAD FLOODING OR SEVERE STORMS APPEAR
UNLIKELY. TEMPERATURES WILL NEAR OR JUST BELOW NORMAL WITH HIGHS
IN THE LOWER TO MID 80S AND LOWS MAINLY IN THE 60S.

MONDAY NIGHT THROUGH THURSDAY...LONG TERM MODELS WERE IN GOOD
AGREEMENT OF DEPICTING BELOW NORMAL 500 MB HEIGHTS AND A GENERAL
WEAK TROUGH OVER THE AREA. FOR NOW...KEPT LOW RAIN CHANCES AROUND
20 PERCENT EACH DAY AS MAINLY DIURNAL SHOWERS/STORMS APPEAR TO BE
POSSIBLE IN A WEAKLY CAPPED WARM MOIST AIRMASS. TEMPERATURES ARE
FORECAST TO BE NEAR NORMAL WITH HIGHS 84 TO 89 AND LOWS IN THE 60S.

MBS

&&

.AVIATION...
18Z TAFS

SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS MOVED THROUGH KMEM
EARLIER THIS MORNING AND WERE DISSIPATING NEAR KMKL AT DISCUSSION
TIME. MUCH OF AR WAS SUNNY THIS MORNING...ENHANCING THE LOW LEVEL
INSTABILITY AXIS WEST OF THE MS RIVER.

SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPMENT OVER CENTRAL
AND NORTHEAST AR...INCLUDING THE KJBR AREA. EXPECT SOME
ENHANCEMENT IN THUNDERSTORM COVERAGE COURTESY OF A MIDLEVEL
SHORTWAVE LIFTING INTO MO FROM NORTHEAST OK. KMEM NOT OUT OF THE
TSRA CHANCES...BUT AT THIS POINT...ISOLATED MIDAFTERNOON SHRA
APPEAR TO BE BETTER BET. LOW/MID LEVEL LAPSE RATES WILL BE
MARGINAL AT BEST OVER MUCH OF THE MIDSOUTH THIS AFTERNOON.

TONIGHT SHOULD BE A NEAR REPEAT OF LAST NIGHT...WITH ISOLATED
OVERNIGHT SHRA AND OCCASIONAL LIFR CONDITIONS AT KMKL.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  66  86  67 /  20  20  50  30
MKL  84  58  86  64 /  20  10  40  30
JBR  83  60  81  65 /  40  50  60  50
TUP  85  61  88  65 /  10  10  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 4, 10:15 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CDT FRI SEP 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1015 AM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:46 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT FRI SEP 4 2009

ARZ026-027-041930-
CRAIGHEAD AR-POINSETT AR-
146 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTH OF CASH AT 147 PM CDT...MOVING
EAST AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM CDT.
Special weather statement, Sep 4, 2:56 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI SEP 4 2009

ARZ035-042045-
CROSS AR-
256 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTH OF VILLAGE CREEK STATE PARK AT
256 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CROSS COUNTY...INCLUDING LOCATIONS NEAR VILLAGE CREEK STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Sep 4, 3:03 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT FRI SEP 4 2009

ARZ027-042030-
POINSETT AR-
303 PM CDT FRI SEP 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 45 TO 55 MPH
WINDS WAS LOCATED 3 MILES SOUTH OF WALDENBURG AT 303 PM CDT. THE
STORM WAS NEARLY STATIONARY.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:34 AM CDTAreal Flood AdvisoryMEGCross, Poinsett3 hr
Sep 4, 7:21 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross3 hr
Sep 4, 2:37 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett113 min
Sep 4, 2:54 PM CDTAreal Flood AdvisoryMEGMississippi2 hr
Sep 4, 4:23 PM CDTFlash Flood WarningMEGCross, Poinsett3 hr
Sep 4, 5:11 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross49 min
Sep 4, 5:25 PM CDTFlash Flood WarningMEGCrittenden, Cross2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.